Colorado, 2007

Avalanche in Colorado, March 4, 2007

March 4, 2007 · NWS BOU · 1 event in 1 county or zone

A man snowshoeing along State Highway 5, near Echo Lake, fell about 50 yards down the slope, setting off an avalanche. The man was found by his companion buried up to his neck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A man snowshoeing along State Highway 5, near Echo Lake, fell about 50 yards down the slope, setting off an avalanche. The man was found by his companion buried up to his neck. He died shortly after rescue workers arrived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 4, 3:30 AM MST, 9 hours 30 minutes earlier.

Area forecast discussion, Mar 4, 3:30 AM MST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MST SUN MAR 4 2007

.SHORT TERM...QUIET WEATHER TODAY WITH SUNNY SKIES AND LIGHT WINDS.
TEMPS THIS MRNG ARE QUITE COLD IN THE MTNS WITH NUMEROUS BELOW ZERO
READINGS AT THIS HOUR.  IN THE ABSENCE OF WIND...SOME MTN VALLEYS
AND LOW SPOTS ON THE PLAINS MAY BE SLOW IN WARMING WITH ALL OF THE
SNOW LAYING AROUND.  BUT MOST AREAS WILL SEE STRONG WARMING OVER
YESTERDAY WITH TEMPS UP TO 15 DEGREES WARMER THAN YESTERDAY.  SOME
PLACES ALG THE FTHILLS WILL APPROACH 60 WITH COOLER MAX TEMPS ON THE
EAST SIDE OF THE METRO.  FEW CHGS TO CURRENT FCST.

.LONG TERM...AN UPPER LEVEL RIDGE WILL BE OVER THE AREA ON MON BUT
THEN FLATTEN OUT SOME ON TUE AS A WEAK UPPER LEVEL TROUGH MOVES
ACROSS.  CROSS-SECTIONS CONTINUE TO SHOW LOWER LEVELS VERY DRY THRU
TUE WITH ONLY SOME MID AND HIGH LEVEL MOISTURE MOVING ACROSS THE
AREA WITH RATHER WARM MID LEVEL TEMPS.  THUS WILL KEEP FCST DRY THRU
TUE.  TEMPS WILL WARM A FEW MORE DEGREES ON MON AS 700 MB TEMPS RISE
TO AROUND +2 OVER NERN CO WITH HIGHS IN THE MID 50S TO LOWER 60S.
700 MB TEMPS DROP A FEW DEGREES ON TUE SO HIGHS MAY END UP A FEW
DEGREES COOLER.  FOR WED AND THU THE OVERALL FLOW ALOFT WILL BE
GENERALLY WLY.  CROSS-SECTIONS SHOW SOME INCREASE IN LOWER LEVEL
MOISTURE IN THE MTNS BY WED NIGHT INTO THU ALONG WITH SOME MID LEVEL
COOLING SO MAY SEE SOME OROGRAPHIC -SHSN DEVELOP.  OVER LOWER
ELEVATIONS IT LOOKS DRY WITH TEMPS REMAINING ABOVE NORMAL BOTH DAYS
AS 850-700 TEMPS CHG VERY LITTLE.  FOR FRI THE FLOW ALOFT BECOMES
MORE NWLY WITH A WEAK COLD FRONT FCST TO MOVE ACROSS THE AREA WHICH
WILL BRING COOLER TEMPS TO NERN CO BUT LITTLE CHC FOR PCPN AS
CROSS-SECTIONS SHOW LIMITED MOISTURE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

046/RPK
Hazardous weather outlook, Mar 4, 10:55 AM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MST SUN MAR 04 2007

COZ030>051-051300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MST SUN MAR 04 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/KOOPMEINERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 4, 1:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Broadcast Media
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

A man snowshoeing along State Highway 5, near Echo Lake, fell about 50 yards down the slope, setting off an avalanche. The man was found by his companion buried up to his neck. He died shortly after rescue workers arrived.|

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20185.